Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 15, 2003

Daily Care, Type 2

Question from Hominy, Oklahoma, USA:

I was on Actos [pioglitazone] and Glucovance and have switched to Glucotrol, and I have a blood sugar reading of 399 mg/dl [22.1 mmol/L] right now.. I am having gastric bypass surgery next week, and I go to my doctor in a few days, but am curious about a few things. My hemoglobin A1c is 4.5%. Could stress about my upcoming surgery cause this jump in my blood sugar? Should I try to talk to the doctor about switching back to the other two medications?

Answer:

Yes, stress can significantly increase your blood sugars. The problem with blood sugar level you describe is that the level is high enough that adding oral medications may not be enough. I recommend you contact your physician with these results for additional guidance. In addition, you may also have to have your blood sugars treated in the hospital after the surgery. Surgery is one more stress that can aggravate your glucose levels. In the hospital, your sugars should be kept less than 200 mg/dl [11.1 mmol/L] (preferably less then 150 mg/dl [8.3 mmol/L]) to help with healing and the prevention of infection.

JTL